For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
Navigate: FAQ Home Page > Birth Control & Safer Sex > FAQs about Seasonale
I am on the birth control Seasonale. But I am also on the mood stabilizer Topamax. Does it take away some of the efficacy of Seasonale as a birth control method?
I have recently started taking the pill Seasonale and am experiencing dark brown vaginal discharge?
What is Seasonale?
Seasonale is a prescription method of birth control that is taken orally each day to prevent pregnancy. Seasonale produces only, four menstrual periods per year, compared to the monthly menstrual period of the traditional birth control pill.
Like traditional birth control pills, Seasonale is a series of pills containing synthetic hormones, estrogen and progestin that are taken daily to prevent you from ovulating (releasing an egg to be fertilized). Instead of a true menstrual period that occurs 2 weeks after ovulation, you get a "pill period" that may be lighter than a regular period.
More information on Seasonale at: http://www.pamf.org/teen/sex/birthcontrol/seasonale.html
Seasonale and Topamax
Topamax increases the metabolism or breakdown of the hormones in birth control pills (including Seasonale). So doctors often prescribe a higher dose birth control pill to counter this effect. Seasonale only comes in one strength, however, so your doctor may recommend switching to a 28 day pill at a higher strength. You can take a "28 day" pill every day for 3 months solid, then allowing a week off for a period. But some insurance companies won't dispense enough pills to do this (though a letter from your doctor to your insurance might help). Adding the barrier method, such as condoms is a great idea.
Brown vaginal discharge
This sounds like old blood in your discharge and would most likely be due to a small breakthrough bleed. Breakthrough bleeding and spotting are common with starting Seasonale because of the fact that you are taking ocps continuously for 3 months without a withdrawal menses.
If the discharge does not look like old blood to you, or has a foul odor or is associated with itching/pain, you should make an appointment with the gynecologist for further work up.
Teen Advisory Board of PAMF